Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Second variation of superminimal surfaces into self-dual Einstein four-manifolds


Authors: Sebastián Montiel and Francisco Urbano
Journal: Trans. Amer. Math. Soc. 349 (1997), 2253-2269
MSC (1991): Primary 53A10; Secondary 49Q20
DOI: https://doi.org/10.1090/S0002-9947-97-01933-8
MathSciNet review: 1422905
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The index of a compact orientable superminimal surface of a self-dual Einstein four-manifold $M$ with positive scalar curvature is computed in terms of its genus and area. Also a lower bound of its nullity is obtained. Applications to the cases $M=\mathbb {S}^4$ and $M=\mathbb {C}\mathbb {P}^2$ are given, characterizing the standard Veronese immersions and their twistor deformations as those with lowest index.


References [Enhancements On Off] (What's this?)

  • [AHS] M.F. Atiyah, N.J. Hitchin, I.M. Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A, 362(1978), 425-461. MR 80d:53023
  • [B] J.L.M. Barbosa, On minimal immersions of $\mathbb {S}^2$ into $\mathbb {S}^{2m}$, Trans. Amer. Math. Soc., 210(1975), 75-106. MR 51:11362
  • [Be1] A.L. Besse, Géométrie Riemannienne en Dimension $4$, Cedic-Fernand Nathan, 1981, Paris. MR 86i:53020
  • [Be2] A.L. Besse, Einstein Manifolds, Springer-Verlag, 1987, Berlin. MR 88f:53087
  • [Br] R.L. Bryant, Conformal and minimal immersions of compact surfaces into the $4$-sphere, J. Differential Geometry, 17(1982), 455-473. MR 84a:53062
  • [BE] M. Berger, D. Ebin, Some decompositions of the space of symmetric tensors on a Riemannian manifold, J. Differential Geometry, 3(1969), 379-392. MR 42:993
  • [C] E. Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differential Geometry, 1(1967), 111-125. MR 38:1616
  • [Ch] I. Chavel, Eigenvalues in Riemannian Geometry, Academic Press, 1984, Orlando. MR 86g:58140
  • [CheW] S.S. Chern, J.G. Wolfson, Minimal surfaces by moving frames, Amer. J. Math., 105(1983), 59-83. MR 84i:53056
  • [E] N. Ejiri, The index of minimal immersions of $\mathbb { S}^2$ into $\mathbb {S}^{2n}$, Math. Z., 184(1983), 127-132. MR 85b:53062
  • [ES] J. Eells, S. Salamon, Twistorial constructions of harmonic maps of surfaces into four-manifolds, Ann. Scuola Norm. Sup. Pisa, 12(1985), 589-640. MR 87i:58042
  • [EGT] J.H. Eschenburg, I.V. Guadalupe, R.A. Tribuzy, The fundamental equations of minimal surfaces in $\mathbb {C}\mathbb {P}^2$ , Math. Ann., 270(1985), 571-598. MR 86m:58041
  • [FC] D. Fischer-Colbrie, On complete minimal surfaces with finite Morse index in three-manifolds, Invent. Math., 82(1985), 121-132. MR 87b:53090
  • [FCS] D. Fischer-Colbrie, R. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of non-negative scalar curvature, Comm. Pure Appl. Math., 33(1980), 199-211. MR 81i:53044
  • [Fr] T. Friedrich, On surfaces in four-spaces, Ann. Global Anal. Geom., 2(1984), 257-287. MR 86h:53061
  • [FrG] T. Friedrich, R. Grünewald, On Einstein metrics on the twistor space of a four-dimensional Riemannian manifold, Math. Nachr., 123(1985), 55-60. MR 87c:53093
  • [G] P. Gauduchon, Les immersions super-minimales d'une surface compacte dans une variété riemannienne orientée de dimension $4$, Astérisque, 154-155(1987), 151-180. MR 89g:58052
  • [GH] P. Griffiths, J. Harris, Principles of Algebraic Geometry, Wiley, 1978, New York. MR 80b:14001
  • [H] N.J. Hitchin, Kählerian twistor spaces, Proc. Lond. Math. Soc., 43(1981), 133-150. MR 84b:32014
  • [K] M. Kotani, Connectedness of the space of minimal $2$-spheres in $\mathbb {S}^n(1)$., Proc. Amer. Math. Soc., 120(1994), 803-810. MR 94e:58033
  • [KM] J.L. Koszul, B. Malgrange, Sur certaines structures fibrées complexes, Arch. Math., 9(1958), 102-109. MR 24:A1729
  • [L] B. Lawson, Lectures on Minimal Submanifolds, Publish or Perish Inc., 1976, Berkeley. MR 82d:53035
  • [Lo] B. Loo, The space of harmonic maps of $\mathbb {S}^2$ into $\mathbb {S}^4$, Trans. Amer. Math. Soc., 313(1989), 81-102. MR 90k:58050
  • [MM] M.J. Micallef, J.D. Moore, Minimal two-spheres and the topology of manifolds with positive curvature on totally isotropic twp-planes, Ann. of Math., 127(1988), 199-227. MR 89e:53088
  • [MW] M.J. Micallef, J.G. Wolfson, The second variation of area of minimal surfaces in four-manifolds, Math. Ann., 295(1993), 245-267. MR 94c:58035
  • [MoR] S. Montiel, A. Ros, Schrödinger operators associated to a holomorphic map, Lecture Notes in Mathematics, 1481(1991), 147-174. MR 93k:58053
  • [O] Y.G. Oh, Second variation and stabilities of minimal Lagrangian submanifolds in Kähler manifolds, Invent. Math., 101(1990), 501-519. MR 91f:58022
  • [SY] R. Schoen, S.T. Yau, Existence of incompressible minimal surfaces and the topology of three dimensional manifolds with non-negative scalar curvature, Ann. of Math., 110(1979), 127-142. MR 81k:58029
  • [Sa] S. Salamon, Topics in four-dimensional Riemannian geometry, Lectures Notes in Mathematics, 1022(1982), 34-124. MR 85j:53002
  • [Si] J. Simons, Minimal varieties in Riemaniann manifolds, Ann. of Math., 88(1968), 62-105.
  • [SiuY] Y.T. Siu, S.T. Yau, Compact Kähler manifolds of positive bisectional curvature, Invent. Math., 59(1980), 189-204. MR 81h:58029
  • [U] F. Urbano, Minimal surfaces with low index in the three-dimensional sphere, Proc. Amer. Math. Soc., 108(1990), 989-992. MR 90h:53073

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53A10, 49Q20

Retrieve articles in all journals with MSC (1991): 53A10, 49Q20


Additional Information

Sebastián Montiel
Affiliation: Departamento de Geometría y Topología, Universidad de Granada, E-18071 Granada, Spain
Email: smontiel@goliat.ugr.es

Francisco Urbano
Affiliation: Departamento de Geometría y Topología, Universidad de Granada, E-18071 Granada, Spain
Email: furbano@goliat.ugr.es

DOI: https://doi.org/10.1090/S0002-9947-97-01933-8
Keywords: Superminimal surfaces, index, nullity
Received by editor(s): October 10, 1994
Received by editor(s) in revised form: September 15, 1995
Additional Notes: Both authors partially supported by DGICYT grant PB94–0796
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society